Hail, Kearny
- When
- April 26, 7:45 AM CST
- Where
- Kearny County, 15.31 mi NNW of Lake Mc Kinney
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.190, -101.290
There were just a few hail stones the size of a penny and nickel.
An isolated marginally severe thunderstorm produced hail over Kearny county during the morning hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An isolated marginally severe thunderstorm produced hail over Kearny county during the morning hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 26, 5:23 AM CST, 2 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 623 AM CDT THU APR 26 2012 ...UPDATED FOR AVIATION... .SHORT TERM...(TODAY THROUGH TONIGHT) ISSUED AT 348 AM CDT THU APR 26 2012 .THIS MORNING INTO THE EARLY AFTERNOON... HIGH CLOUDS WILL CONTINUE TO BE OBSERVED ACROSS WESTERN KANSAS THIS MORNING AS AN UPPER LEVEL RIDGE MOVES OUT OF THE ROCKIES AND INTO THE HIGH PLAINS. A WEAK RIDGE OF HIGH PRESSURE WILL BE FOUND ACROSS WESTERN KANSAS BEFORE SUNRISE THEN AND SHIFT INTO CENTRAL KANSAS BY NOON. THIS WILL ALLOW FOR EASTERLY WINDS TO SHIFT TO THE SOUTHEAST BY SUNRISE. THE PRESSURE GRADIENT WILL THEN TIGHTEN IN THE LATE MORNING DUE TO ATMOSPHERIC MIXING INCREASING WIND SPEEDS TO 15 TO 20 MPH WITH SOME GUSTS AROUND 30 MPH. A FEW LOW CLOUDS MAY FORM DUE TO THE UPSLOPE NATURE OF THE WINDS BUT NO PRECIPITATION IS EXPECTED. TEMPERATURES THIS MORNING ARE ANTICIPATED TO BE IN THE UPPER 50S WITH LOWS 60S POSSIBLE ACROSS SOUTH CENTRAL AND CENTRAL KANSAS. .LATE THIS AFTERNOON THROUGH OVERNIGHT TONIGHT... (UPPER LEVEL DYNAMICS) AN UPPER LEVEL LOW IS FORECASTED QUICKLY MOVE NORTHEAST TOWARDS THE CENTRAL HIGH PLAINS TODAY INTO TONIGHT. MODELS SUGGEST THIS LOW TO MOVE INTO SOUTHERN CALIFORNIA EARLY THIS MORNING, INTO THE 4 CORNERS REGION THIS AFTERNOON, THROUGH COLORADO THIS EVENING, THEN ACROSS THE KS/NE BORDER BY TOMORROW MORNING. THE AFOREMENTIONED UPPER LEVEL RIDGE WILL START TO FLATTEN OUT AS THIS SYSTEM APPROACHES AND CONTINUE TO SHIFT TO THE EAST. THIS WILL PLACE WESTERN KANSAS UNDER SOUTHWEST FLOW ALOFT. A 70 KNOT JET WILL ACCOMPANY THIS SYSTEM AND PLACE WESTERN KANSAS UNDER THE LEFT EXIT REGION LATE TONIGHT INTO THE OVERNIGHT HOURS. THIS WILL ENHANCE LIFT ACROSS WESTERN KANSAS OVERNIGHT. IN THE MEANTIME, A WEAK SHORTWAVE IS DEPICTED TO MOVE SLIGHTLY AHEAD OF THIS SYSTEM AND MOVE ACROSS EASTERN COLORADO AND WESTERN COLORADO IN THE LATE AFTERNOON INTO THE EARLY EVENING HOURS. THIS IS WHEN THE FIRST WAVE OF CONVECTION WILL BE POSSIBLE. (BOUNDARY/MID LEVEL COMPONENTS) SURFACE HIGH PRESSURE WILL BE FOUND ACROSS THE GULF OF MEXICO WITH A WEAK FRONTAL BOUNDARY SETTING UP ACROSS SOUTHERN OKLAHOMA, THE TEXAS PANHANDLE, THEN NORTHWARD ACROSS EASTERN COLORADO IN THE AFTERNOON. THIS BOUNDARY IS WHERE MOISTURE FROM THE GULF OF MEXICO WILL CONTINUE TO POOL AS WELL AS BE THE FOCAL POINT WHERE STORMS COULD DEVELOP IN THE LATE AFTERNOON HOURS. SURFACE BASED CAPE VALUES OF 1000-2000 J/KG WILL BE POSSIBLE ACROSS EASTERN COLORADO DURING PEAK HEATING WITH 0-6 KM SHEAR TOPPING OUT AROUND 50 KNOTS. A FACTOR LIMITING THUNDERSTORM DEVELOP IN THE AFTERNOON WILL BE POSSIBILITY OF HIGH CLOUDS CONTINUING ACROSS THE FRONT RANGE OF THE ROCKIES WHICH WOULD HINDER THE MAGNITUDE OF SURFACE HEATING THROUGHOUT THE DAY. ANOTHER LIMITING FACTOR COULD BE THE LACK OF LOW LEVEL MOISTURE POOLING ACROSS EASTERN COLORADO. IF STORMS DO IGNITE THEY ARE ANTICIPATED TO DEVELOP ACROSS FAR EASTERN COLORADO THEN QUICKLY MOVE EAST NORTHEAST INTO WESTERN KANSAS. I HAVE MAINTAINED POPS IN THE GRIDS ACROSS THE WESTERN FOUR ROWS OF COUNTIES IN KANSAS TO REFLECT THIS. WITH MODERATE INSTABILITY IN PLACE A FEW OF THESE STORMS COULD BECOME SEVERE WITH HAIL UP TO THE SIZE OF PING PONGS, WINDS UP TO 70 MPH, AND POSSIBLY AN ISOLATED TORNADO BEING THE MAIN CONCERN. THE SURFACE FRONTAL BOUNDARY MENTIONED ABOVE IS THEN ANTICIPATED TO MOVE NORTH AS A WARM FRONT OVERNIGHT INCREASING THUNDERSTORM CHANCES AND LOW LEVEL MOISTURE ACROSS THE REMAINDER OF WESTERN KANSAS. MEANWHILE, AN AREA OF LOW PRESSURE IS ANTICIPATED TO DEVELOP IN CONCURRENCE WITH THE UPPER LEVEL LOW AND MOVE INTO EASTERN COLORADO BY MIDNIGHT. THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE I-70 CORRIDOR AS THIS LOW MOVES INTO NORTHEASTERN KANSAS BUT DECREASE ACROSS THE KS/OK BORDER WHERE A DRYSLOT IS ANTICIPATED TO FORM. AS THIS LOW MOVES INTO WESTERN KANSAS WINDS WILL SHIFT TO THE SOUTH AND POSSIBLY SOUTHWEST BY SUNRISE. OVERALL SEVERE POTENTIAL SHOULD DECREASE AFTER DARK, ALTHOUGH A LOW LEVEL JET AROUND 45 KNOTS COULD KEEP A FEW STRONG TO SEVER THUNDERSTORMS GOING THROUGHOUT THE NIGHT. THE MAIN CONCERN WITH THESE STORMS WILL BE HAIL UP TO THE SIZE OF QUARTERS AND WINDS UP TO 60 MPH. AS FOR TEMPERATURES, HIGHS TODAY ARE ONLY FORECASTED TO RISE INTO THE LOWER TO MID 80S DUE TO THE HIGH LEVEL CLOUDS. LOWS TONIGHT ARE ANTICIPATED TO RANGE FROM THE LOWER 50S ACROSS THE KS/CO BORDER TO LOWER 60S ACROSS SOUTH CENTRAL AND CENTRAL KANSAS. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 334 AM CDT THU APR 26 2012 ON FRIDAY MORNING THE NEGATIVELY TILTED SHORTWAVE TROUGH WILL BE MOVING FROM THE CENTRAL PLAINS AND INTO THE MISSOURI VALLEY BY FRIDAY EVENING. ONGOING THUNDERSTORMS SHOULD CONTINUE NORTH OF A LINE FROM SCOTT CITY TO NEAR DODGE CITY AND MEDICINE LODGE WITH THE DRYLINE AND COLD FRONT IN THE EARLY MORNING THEN ENDING AROUND HAYS IN THE AFTERNOON. HIGH TEMPERATURES FOR FRIDAY WILL RANGE FROM THE LOW TO MID 70S NORTH FA TO THE MID 80S SOUTHEAST AROUND MEDICINE LODGE. FOR SATURDAY A BROAD UPPER LEVEL TROUGH WILL SLOWLY MOVE EAST INTO THE GREAT PLAINS WITH DRY WEATHER EXPECTED INTO KANSAS. SURFACE HIGH PRESSURE WILL DOMINATE THE CENTRAL PLAINS. MORNING LOWS WILL RANGE IN THE MID 40S NORTH TO THE LOW 50S SOUTH. HIGHS WILL BE MUCH COOLER AND ONLY IN THE MID 60S TO AROUND 70. SOME HIGH LEVEL MOISTURE STREAMING ACROSS THE ROCKIES COULD CREATE ABUNDANT CIRRUS CLOUDS WITH LIMITED INSOLATION. ON SUNDAY THE UPPER LEVEL TROUGH WILL MOVE NORTHEASTWARD INTO THE NORTHERN HIGH PLAINS AND DOWN ACROSS THE CENTRAL PLAINS. MOISTURE WILL RETURN AHEAD OF THE UPPER TROUGH AS UPSLOPE WINDS DEVELOP AS PRESSURES FALL IN THE LEE OF THE ROCKIES. COULD HAVE LOTS OF STRATUS AND FOG IN THE MORNING WITH LOWS IN THE MID TO UPPER 40S. THE CLOUDY TO MOSTLY CLOUDY SKIES COULD LINGER INTO THE AFTERNOON WITH HIGHS ONLY IN THE 60S. WILL KEEP A 20 TO 40 POP GOING FOR SHOWERS AND ISOLATED THUNDER WITH THE UPPER SYSTEM AND ELEVATED CAPE INTO SUNDAY NIGHT. RAINFALL AMOUNTS COULD RANGE FROM 1/4 OF AN INCH TO AROUND AN INCH IF THE GFS VERIFIES. THE NEW ECMWF HAS LESS QPF. ON MONDAY ANOTHER UPPER LEVEL SHORTWAVE TROUGH MOVES INTO THE NORTHERN AND CENTRAL PLAINS WITH SURFACE MOISTURE CONTINUING AHEAD OF A LEE LOW AS A WARM FRONT TRIES TO RETURN NORTH FROM TEXAS. WILL KEEP A 20 TO 40 POP WEST TO EAST WITH THE BEST MOISTURE EAST. MORE MAINLY ELEVATED SHOWERS AND THUNDERSTORMS COULD DEVELOP NEAR AND NORTH OF THE WARM FRONT. MORNING LOWS WILL BE MILD AND IN THE 50S WITH AFTERNOON HIGHS NEAR 80 IN THE SOUTHWEST WITH THE WARM FRONT AND UPPER 60S FAR NORTHEAST AROUND HAYS. SHOWERS AND THUNDERSTORMS COULD LINGER INTO TUESDAY AND TUESDAY NIGHT MAINLY IN THE EAST. HIGHS ON TUESDAY SHOULD BE IN THE LOW TO MID 80S SOUTHWEST AND NEAR 80 IN THE NORTH AND EAST FA. BY WEDNESDAY ANOTHER IN A SERIES OF UPPER LEVEL TROUGHS WILL MOVE ACROSS THE PLAINS WITH THE BEST MOISTURE SCOURED OUT INTO EASTERN KANSAS. STILL COULD HAVE MORE THUNDERSTORMS AGAIN IN THE EAST IF THE ECMWF IS CORRECT. LOWS ON WEDNESDAY MORNING WILL BE MILD AND IN THE 50S AND HIGHS AROUND 80. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING) ISSUED AT 615 AM CDT THU APR 26 2012 SOUTHEASTERLY UPSLOPE FLOW WILL CONTINUE AHEAD OF A WARM FRONT INTO TONIGHT. AS AN UPPER LEVEL SHORTWAVE TROUGH LIFTS NORTHEASTWARD INTO WESTERN KANSAS TONIGHT...AREAS OF THUNDERSTORMS POSSIBLY SEVERE WITH HAIL TO THE SIZE OF GOLFBALLS ARE POSSIBLE ALONG DAMAGING WINDS AND AN ISOLATED TORNADO. THE THUNDERSTORMS SHOULD BEGIN BETWEEN 04Z TO 08Z AND END FROM WEST TO EAST BY 12Z AT THE TAF SITES. EXPECT VFR CONDITIONS EXCEPT IN THUNDERSTORMS TONIGHT. && .PRELIMINARY POINT TEMPS/POPS... DDC 84 61 78 48 / 20 50 10 10 GCK 83 56 74 46 / 30 50 10 10 EHA 84 53 78 47 / 30 30 10 10 LBL 85 56 80 47 / 20 30 10 10 HYS 82 61 73 43 / 20 70 40 10 P28 85 64 83 51 / 10 40 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HOVORKA 42 LONG TERM...KRUSE AVIATION...KRUSE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 832 AM CDT THU APR 26 2012 KSZ030-031-043>046-061>066-074>081-084>090-271100- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 832 AM CDT THU APR 26 2012 /732 AM MDT THU APR 26 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE WEST OF A LINE FROM DIGHTON TO GARDEN CITY TO LIBERAL LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS. A FEW STORMS MAY BECOME SEVERE AND BE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF GOLFBALLS, WINDS UP TO 70 MPH, AND POSSIBLY AN ISOLATED TORNADO. THUNDERSTORM CHANCES SPREAD INTO THE REMAINDER OF WESTERN KANSAS THROUGH MIDNIGHT THEN LIFT NORTHWARD TOWARDS THE I-70 CORRIDOR BY TOMORROW MORNING. A FEW OF THESE STORMS COULD CONTAIN QUARTER SIZED HAIL AND WINDS UP TO 60 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH TUESDAY AS A SERIES OF DISTURBANCES MOVE THROUGH THE AREA. IT IS TOO EARLY TO TELL IF ANY OF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... A FEW SPOTTERS MAY BE NEEDED ACROSS AREAS WEST OF GARDEN CITY TO LIBERAL LATE THIS AFTERNOON INTO THIS EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC HOVORKA 42/UMSCHEID
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
842 AM CDT THU APR 26 2012
KSZ043-062-261445-
KEARNY-SCOTT-
842 AM CDT THU APR 26 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEARNY AND
SOUTHWESTERN SCOTT COUNTIES...
AT 839 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF LYDIA...OR 19 MILES NORTHWEST OF
DEERFIELD...MOVING NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
RESIDENTS IN NORTHEASTERN KEARNY AND SOUTHWESTERN SCOTT COUNTIES...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.
LAT...LON 3824 10144 3827 10141 3827 10113 3850 10113
3850 10112 3833 10092 3826 10110 3813 10130
TIME...MOT...LOC 1342Z 227DEG 14KT 3822 10131
UMSCHEIDThe Dodge City radar (KDDC), 125 km away, was scanning. The volume nearest the first event began at 13:44 UTC.
1 hail. Local standard time, as filed.
There were just a few hail stones the size of a penny and nickel.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380250.